DP Information – or Why Are My Morning Numbers So High
Dawn phenomenon is a normal early-morning rise in glucose (blood sugar) that occurs before or shortly after waking. Everybody experiences this physiological phenomenon, but it can be troublesome for people with diabetes. Such people may need to adjust their treatment regimen to account for dawn phenomenon.
Between 4 a.m. and 8 a.m., the body increases the production of certain hormones. These natural body chemicals suppress the activity of insulin, a hormone that transports glucose into cells to use for energy and reduces blood sugar levels.
The hormones include:
These hormones trigger the liver to release enough glucose to give the body the energy to wake up. In non-diabetic people, the body responds to the excess glucose that accumulates as a result of this process by producing insulin. The insulin then moves the excess glucose into the cells. However, people with diabetes either fail to produce insulin or cannot properly use the insulin that is available. As a result, glucose continues to rise to abnormally high levels (hyperglycemia).
The effect of dawn phenomenon on diabetics varies. Some people are strongly affected and have very high glucose on wakening, but others are weakly affected. In addition, some people with dawn phenomenon find that their glucose continues to rise until they eat in the morning. For others, levels will settle down a few hours after waking, regardless of whether or not they eat.
In some cases, high glucose in the morning may be the result of factors other than dawn phenomenon. For example, during sleep people experience falling glucose levels because of the lack of food overnight. To compensate, the body may produce a “rebound effect” response that increases the liver’s production of glucose to levels that are abnormally high. This is known as rebound hyperglycemia, or Somogyi effect.
People who experience symptoms may need to perform glucose monitoring in the middle of the night to distinguish between dawn phenomenon and rebound hyperglycemia. They may be advised by their physicians to test their glucose around 4 a.m. and compare it to their waking glucose level. If glucose is low in the first reading and high in the second, Somogyi effect is likely at work.
Symptoms and diagnosis
People who experience dawn phenomenon are unlikely to detect any symptoms associated with the condition. The condition may reveal itself only after they test their glucose (blood sugar) in the morning and find levels to be high.
If dawn phenomenon or the Somogyi effect is suspected, the person may be asked to perform glucose monitoring between 2 a.m. and 3 a.m. for several consecutive nights. If glucose in these blood samples is consistently normal or high, dawn phenomenon is the likely culprit. If glucose readings indicate nocturnal hypoglycemia, which is followed by morning hyperglycemia, the Somogyi effect is indicated.
Treatment and prevention
Diabetics who need treatment for dawn phenomenon should consult their physician about the best treatment for them. Depending on the case, options may involve adjusting the pre-bedtime diet, exercise plan, oral medication or insulin therapy. The variation in the effect of dawn phenomenon from one individual to another may require differences in how people control glucose (blood sugar). Possible changes may include:
Adjusting medication dosage. Physicians may recommend that patients take more medication in the evening or schedule their dosages of long-acting insulin later in the evening so peak action occurs when glucose starts rising.
Eating a snack before bedtime. Some patients may be advised not to eat late at night. However, some cases of dawn phenomenon are a response to lower glucose that occurred earlier. Their physicians may advise such patients to smooth these glucose roller coasters by eating a snack before bedtime. They may recommend a small snack that contains protein or fat and is low in carbohydrates, such as nuts or cheese.
Exercising earlier in the day. Strenuous physical activity at night can cause lows at night, which may trigger rebound highs.
Taking metformin. This oral medication curbs glucose production by the liver, and has been used effectively to treat people with dawn phenomenon.
Source Information: click here
Knowledge is Power
© EMO 3/12